What is hypoglycaemia?
Diabetic patients treated with insulin or some other diabetes medications may be vulnerable to a severe shortage of blood sugar levels. For many people, when blood sugar level is less than 70mg, they will start symptoms of hypoglycaemia.
Signs and symptoms of hypoglycaemia:
- Nervousness and shakiness
- Difficulty speaking
- Seizure or convulsion
- Loss of consciousness or coma
Why might hypoglycaemia occur?
- If the treatments raise your insulin levels too high, your blood glucose can drop too low
- If you do not eat when you need to or as much as you need, or if you skip a meal, drink too much alcohol, or exercise more than usual
- If you took an overdose of insulin
- If hypoglycaemia is not corrected right away, it can quickly worsen. You may become very confused and unable to manage your condition. In severe cases, you may even lose consciousness, have a seizure or go into a coma.
- If you suffer from hypoglycaemia at least twice a week, you should inform your doctor or the diabetes educator.
How is hypoglycaemia treated?
If you have diabetes and you have symptoms of hypoglycaemia, check your blood glucose level right away. If it’s low, you should eat or drink something that will quickly raise your blood sugar. For mild to moderate hypoglycaemia, you need to consume 15 grams of carbohydrates, such as glucose tablets, five or six pieces of hard candy, a cup of milk, four ounces of orange juice, or six ounces of regular (not diet) soda. Wait 15 minutes and retest your blood glucose level. If it is still low, consume another 15 grams of carbohydrates.
Close friends and relatives should be aware of your condition and be taught how to recognise severe hypoglycaemia and treat it quickly with an injection of glucagon (a hormone that raises blood glucose levels) if you cannot do it yourself. They will need to take you to the hospital or call for emergency assistance if:
- •Your consciousness is affected and no glucagon is available
- •Confusion continues after treatment with glucagon
- •Your blood glucose remains low despite eating carbohydrates or receiving glucagon
How can you avoid hypoglycaemia?
The best way to avoid hypoglycaemia is to eat meals and snacks on a regular schedule, test your blood glucose regularly, follow the exercise plan suggested by your diabetes health care team, and always take your diabetes medications as recommended. If needed, eat or drink something before and/or during exercise. Ask your doctor if your diabetes medication can cause hypoglycaemia. If it can, ask whether you need to take additional precautions.
You can avoid hypoglycaemia by being prepared. Be prepared to check your blood glucose level regularly and especially when you have any symptoms of hypoglycaemia. Be prepared to treat those symptoms by keeping glucose tablets or hard candies available. Make sure family and friends are prepared to help if you show signs of low blood glucose. Also, you should wear a diabetes identification bracelet or necklace to ensure proper emergency care if you are unable to speak for yourself.
You should check your blood glucose level before driving any vehicle or operating machinery to make sure it is in the normal range. This is especially important if you have repeated episodes of hypoglycaemia or if you have trouble sensing when your blood glucose is low.